Alert archive / Colorado / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 55, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 30, 1998, 4:07 AM MDT for Pueblo County, Colorado. It was in force for 63 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 30, 1998, 4:07 AM MDT (10:07 UTC)
- Expired
- Jun 30, 1998, 5:10 AM MDT
- In force
- 63 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Pueblo County, CO
The radar
The Pueblo radar (KPUX), 43 km from the middle of the area, began a volume at 10:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 4:09 AM MDT | Hail 0.75 | Pueblo West, CO | |
| Jun 30, 4:46 AM MDT | Hail 1 | Pueblo, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 10.1 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 3730 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
782 WUUS1 KPUB 301008 RRA SVRPUB COC101-301105- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 407 AM MDT TUE JUN 30 1998 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PUEBLO COUNTY IN SOUTHEASTERN COLORADO * UNTIL 510 AM MDT * AT 405 AM MDT...RADAR SHOWED A SEVERE STORM AT PUEBLO WEST OR 9 MILES NORTHWEST OF PUEBLO MOVING SOUTHEAST AT 10 MPH. SOME LOCATIONS AFFECTED WILL BE PUEBLO WEST THROUGH 430 AM AND HIGHWAY 50 BETWEEN PUEBLO WEST AND PUEBLO THROUGH 510 AM MDT. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL. IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. SR/SR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:00 PM MDT, 13 hours 7 minutes earlier.
Area forecast discussion, Jun 29, 3:00 PM MDT, 13 hours 7 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 300 PM MDT MON JUN 29 1998 ANOTHER RELATIVELY QUIET NIGHT ON TAP FOR THE MAJORITY OF SOUTHEAST COLORADO WITH THE EXCEPTION OF THE FAR NORTHEAST TO EASTERN CWFA. CWFA CURRENTLY MOSTLY CLEAR WITH VERY WARM TO HOT TEMPERATURES ABOUNDING. A THUNDERSTORM WAS ABLE TO BREAK THE CAP ALONG BOUNDARY OVER CHEYENNE COUNTY EARLIER THIS AFTERNOON IN A REGION WHICH AT 19Z GOES 8-9 SOUNDER DATA INDICATED LI'S IN THE -5 RANGE AND CAPES AROUND 2000 J/KG. VERY WARM 700 MB TEMPERATURES ALOFT...I.E. IN THE 20C RANGE WILL LIMIT THUNDERSTORMS AGAIN HOWEVER WILL INSERT AT LEAST ISOLATED THUNDERSTORMS FOR SO:ME OF THE FAR EASTERN CWFA ZONES. TEMPERATURE WISE WILL GO WITH TEMPERATURES NEAR TO A CATEGORY COOLER OVER CWFA AS COMPARED TO THIS MORNING. "7"
In the hours before
Local storm report, Jun 30, 12:51 AM MDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1251 AM MDT TUE JUN 30 1998
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0945 PM 6 E COLORADO SPGS CO .75 INCH HAIL
06/29/98 EL PASO
0950 PM 3 E COLORADO SPGS CO 1 INCH HAIL
06/29/98 EL PASO
0955 PM FALCON CO 1 INCH HAIL
06/29/98 EL PASO
1005 PM 3 E PEYTON CO .75 INCH HAIL
06/29/98 EL PASO
1015 PM 5 NE PEYTON CO 1.5 INCH HAIL
06/29/98 EL PASO
1028 PM 3 SW CALHAN CO .75 INCH HAIL
06/29/98 EL PASO
1029 PM 3 W ELLICOTT CO .75 INCH HAIL
06/29/98 EL PASO
1045 PM 11 SE CALHAN CO .75 INCH HAIL
06/29/98 EL PASO
1045 PM 5 S ELLICOTT CO 1 INCH HAIL
06/29/98 EL PASO
1055 PM 5 S ELLICOTT CO 1.25 INCH HAIL
06/29/98 EL PASO
1055 PM SECURITY CO 1.25 INCH HAIL
06/29/98 EL PASOLocal storm report, Jun 30, 12:51 AM MDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1251 AM MDT TUE JUN 30 1998
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0945 PM 6 E COLORADO SPGS CO .75 INCH HAIL
06/29/98 EL PASO
0950 PM 3 E COLORADO SPGS CO 1 INCH HAIL
06/29/98 EL PASO
0955 PM FALCON CO 1 INCH HAIL
06/29/98 EL PASO
1005 PM 3 E PEYTON CO .75 INCH HAIL
06/29/98 EL PASO
1015 PM 5 NE PEYTON CO 1.5 INCH HAIL
06/29/98 EL PASO
1028 PM 3 SW CALHAN CO .75 INCH HAIL
06/29/98 EL PASO
1029 PM 3 W ELLICOTT CO .75 INCH HAIL
06/29/98 EL PASO
1045 PM 11 SE CALHAN CO .75 INCH HAIL
06/29/98 EL PASO
1045 PM 5 S ELLICOTT CO 1 INCH HAIL
06/29/98 EL PASO
1055 PM 5 S ELLICOTT CO 1.25 INCH HAIL
06/29/98 EL PASO
1055 PM SECURITY CO 1.25 INCH HAIL
06/29/98 EL PASOSpecial weather statement, Jun 30, 1:07 AM MDT, 3 hours before
COZ071-072-300905- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 107 AM MDT TUE JUN 30 1998 ...STRONG THUNDERSTORMS MOVING INTO WESTERN EL PASO COUNTY... A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE ACROSS WESTERN EL PASO COUNTY THROUGH 200 AM...AFFECTING CRYSTOLA...COLORADO SPRINGS... GREEN MOUNTAIN FALLS...CASCADE...MANITOU SPRINGS...THE AIR FORCE ACADEMY AND MONUMENT. THE STRONGEST THUNDERSTORMS WILL PRODUCE HEAVY RAIN...WIND GUSTS UP TO 50 MPH...HAIL UNDER 3/4 OF AN INCH IN DIAMETER AND FREQUENT LIGHTNING. AT 104 AM...THE STRONGEST THUNDERSTORM WAS LOCATED JUST NORTH OF CRYSTOLA OR 12 MILES NORTHWEST OF COLORADO SPRINGS. ANOTHER STRONG THUNDERSTORM WAS NEAR PIKES PEAK...OR 9 MILES WEST OF DOWNTOWN COLORADO SPRINGS. MOVEMENT OF THE STORMS WAS NORTHEAST AT 15 MPH. SR
Special weather statement, Jun 30, 2:11 AM MDT, 1 hour 56 minutes before
COZ071-072-300945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 211 AM MDT TUE JUN 30 1998 ...STRONG THUNDERSTORM MOVING INTO SOUTHERN COLORADO SPRINGS... A STRONG THUNDERSTORM WILL MOVE INTO SOUTHWEST COLORADO SPRINGS AND BE NEAR DOWNTOWN AROUND 215 AM. THIS STORM WILL TRACK ACROSS THE SOUTHERN HALF OF COLORADO SPRINGS THROUGH 245 AM...PRODUCING HEAVY RAIN...WIND GUSTS UP TO 45 MPH...FREQUENT LIGHTNING AND HAIL UNDER 3/4 OF AN INCH IN DIAMETER. AT 210 AM...THE STORM WAS CENTERED 3 MILES SOUTHWEST OF DOWNTOWN COLORADO SPRINGS AND WAS MOVING NORTHEAST AT 15 MPH. SR
Special weather statement, Jun 30, 3:00 AM MDT, 1 hour 7 minutes before
COZ071-073-301030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 300 AM MDT TUE JUN 30 1998 ...STRONG THUNDERSTORMS MOVING ACROSS SOUTHERN EL PASO AND NORTHERN PUEBLO COUNTIES... A VERY STRONG THUNDERSTORM WILL MOVE ACROSS SOUTHERN EL PASO COUNTY ACROSS THE NORTHERN PORTION OF FORT CARSON AND WILL BE APPROACHING SECURITY...WIDEFIELD AND FOUNTAIN AROUND 330 AM IF IT CONTINUES ON ITS PRESENT COURSE. THIS THUNDERSTORM WILL PRODUCE VERY HEAVY RAIN ...WIND GUSTS UP TO 50 MPH...HAIL UNDER 3/4 OF AN INCH IN DIAMETER AND FREQUENT LIGHTNING. AT 257 AM...THE STORM WAS 8 MILES SOUTHWEST OF DOWNTOWN COLORADO SPRINGS AND WAS MOVING EAST AT 15 MPH. ANOTHER STRONG THUNDERSTORM WAS 8 MILES NORTHWEST OF PUEBLO WEST OR 18 MILES NORTHWEST OF PUEBLO. THIS STORM WILL AFFECT HIGHWAY 50 ALONG AND WEST OF PUEBLO WEST THROUGH 400 AM...PRODUCING BRIEF HEAVY RAIN AND WIND GUSTS UP TO 45 MPH. THE STORM WAS MOVING EAST AT 15 MPH. SR
Special weather statement, Jun 30, 3:00 AM MDT, 1 hour 7 minutes before
COZ071-073-301030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 300 AM MDT TUE JUN 30 1998 ...STRONG THUNDERSTORMS MOVING ACROSS SOUTHERN EL PASO AND NORTHERN PUEBLO COUNTIES... A VERY STRONG THUNDERSTORM WILL MOVE ACROSS SOUTHERN EL PASO COUNTY ACROSS THE NORTHERN PORTION OF FORT CARSON AND WILL BE APPROACHING SECURITY...WIDEFIELD AND FOUNTAIN AROUND 330 AM IF IT CONTINUES ON ITS PRESENT COURSE. THIS THUNDERSTORM WILL PRODUCE VERY HEAVY RAIN ...WIND GUSTS UP TO 50 MPH...HAIL UNDER 3/4 OF AN INCH IN DIAMETER AND FREQUENT LIGHTNING. AT 257 AM...THE STORM WAS 8 MILES SOUTHWEST OF DOWNTOWN COLORADO SPRINGS AND WAS MOVING EAST AT 15 MPH. ANOTHER STRONG THUNDERSTORM WAS 8 MILES NORTHWEST OF PUEBLO WEST OR 18 MILES NORTHWEST OF PUEBLO. THIS STORM WILL AFFECT HIGHWAY 50 ALONG AND WEST OF PUEBLO WEST THROUGH 400 AM...PRODUCING BRIEF HEAVY RAIN AND WIND GUSTS UP TO 45 MPH. THE STORM WAS MOVING EAST AT 15 MPH. SR
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 9:41 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 59 min |
| Jun 29, 10:39 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 56 min |
| Jun 29, 11:37 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 33 min |
| Jun 30, 12:21 AM MDT | Severe Thunderstorm Warning | PUB | Teller | 64 min |
| Jun 30, 1:31 AM MDT | Severe Thunderstorm Warning | PUB | Teller | 59 min |
| Jun 30, 3:52 AM MDT | Severe Thunderstorm Warning | PUB | El Paso | 63 min |
| Jun 30, 2:25 PM MDT | Severe Thunderstorm Warning | PUB | Custer | 60 min |
| Jun 30, 4:52 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 48 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.